Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 5, NWS Honolulu, HI

January 16, 2012Kauai County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 16, 2012, 3:23 PM HST for Kauai County, Hawaii. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2012, 3:23 PM HST (01:23 UTC)
Expired
Jan 17, 2012, 3:53 PM HST
In force
25 hr
Issued by
NWS Honolulu, HI

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WHHW40 PHFO 170123
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 PM HST MON JAN 16 2012

...HIGH SURF ADVISORY FOR KAUAI AND NIIHAU THROUGH TUESDAY
AFTERNOON...

.A LARGE WEST SWELL WILL PRODUCE ELEVATED SURF ALONG WEST FACING
SHORES OF KAUAI AND NIIHAU.

HIZ001>003-171430-
/O.NEW.PHFO.SU.Y.0005.120117T0123Z-120118T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
323 PM HST MON JAN 16 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY.

* SURF...12 TO 16 FEET.

* TIMING...THROUGH TUESDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. 

&&

$$

DEJESUS
2 follow-up statements
945 
WHHW40 PHFO 171341
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 AM HST TUE JAN 17 2012

...HIGH SURF ADVISORY FOR KAUAI AND NIIHAU THROUGH TUESDAY
AFTERNOON...

.A LARGE WEST SWELL WILL PRODUCE ELEVATED SURF ALONG WEST-FACING
SHORES OF KAUAI AND NIIHAU.

HIZ001>003-180245-
/O.CON.PHFO.SU.Y.0005.000000T0000Z-120118T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
341 AM HST TUE JAN 17 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...12 TO 16 FEET.

* TIMING...THROUGH TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
228 
WHHW40 PHFO 180153
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
353 PM HST TUE JAN 17 2012

HIZ001>003-180300-
/O.CAN.PHFO.SU.Y.0005.000000T0000Z-120118T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
353 PM HST TUE JAN 17 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DROPPED BELOW ADVISORY LEVELS.

$$

DEJESUS

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 16, 9:40 AM HST, 5 hours 43 minutes earlier.

Area forecast discussion, Jan 16, 9:40 AM HST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
940 AM HST MON JAN 16 2012

.SYNOPSIS...
HAZY CONDITIONS WITH LOCALLY HEAVY SHOWERS ALONG SOUTHERLY SLOPES
WILL PREVAIL THROUGH WEDNESDAY AS A STALLED FRONT LINGERS NORTHWEST
OF THE STATE. TRADE WINDS AND MORE USUAL WEATHER WILL RETURN
GRADUALLY FROM WEDNESDAY INTO FRIDAY.

&&

.DISCUSSION...
DEEP LAYERED COMPLEX LOW PRESSURE WILL REMAIN NEARLY STATIONARY
OVER LATITUDES NORTH AND NORTHWEST OF HAWAII OVER THE NEXT DAY OR
TWO. THIS WILL KEEP THE SUBTROPICAL RIDGE DISPLACED SOUTH OF THE
ISLANDS  MAINTAINING MEAN SOUTHERLY FLOW ACROSS THE STATE. THE MAIN
BAROCLINIC ZONE ALONG WITH HIGHEST CHANCES OF THUNDERSTORMS WILL
REMAIN NORTHWEST OF THE STATE OVER THE OFFSHORE WATERS. PREFRONTAL
CONVERGENCE ZONES AND TERRAIN WILL BE THE PRIMARY LOW LEVEL FORCING
MECHANISMS FOR THE HEAVIEST RAINFALL OVER THE ISLANDS.

THE GENERAL FORECAST LOOKS ON TRACK BUT MAY TAKE A FEW TWEAKS
THROUGH THE DAY TO KEEP THINGS REPRESENTATIVE. LOW LEVEL CONVERGENCE
WILL INCREASE OVER THE WESTERN PORTION OF THE FORECAST AREA TONIGHT
THROUGH TOMORROW MORNING PRODUCING HIGHER CHANCES OF LOCALLY HEAVY
RAINFALL. ELSEWHERE SOUTHERLY FACING SLOPES WILL BE THE MAIN FOCUS
OF PRECIP.

GLOBAL GUIDANCE AND ENSEMBLES REMAIN IN FAIR TO GOOD AGREEMENT IN
THE LARGER SCALE PICTURE THROUGH THE PERIOD. HEIGHTS/PRESSURES WILL
BEGIN RISING NORTHWEST OF THE AREA AS THE POLAR JET FLATTENS AND
LIFTS NORTH TO HIGHER LATITUDES BY THE SECOND HALF OF THE WEEK.
SOUTHERLY WINDS WILL EASE OVER THE NEXT FEW DAYS AS RIDGING MOVES
NORTH OF HAWAII AND BOUNDARY LAYER FLOW BACKS TO A MORE EAST TO
EASTNORTHEASTERLY TRADE DIRECTION LATE THURSDAY INTO THE WEEKEND.

&&

.PREVIOUS DISCUSSION.../ISSUED 400 AM HST MON MORNING/
A COMPLEX SERIES OF FRONTS WAS LOCATED NORTHWEST OF THE MAIN
HAWAIIAN ISLANDS. ALTHOUGH THUNDERSTORMS ALONG THE COLD FRONT
NEAREST THE ISLANDS WERE CLOSE ENOUGH TO SHOW UP AT THE EDGE OF
RADAR COVERAGE...THEY ARE NOT EXPECTED TO GET MUCH CLOSER.

AT THE OTHER END OF THE STATE...HEAVY SHOWERS STILL MARKED THE LINE
OF CONVERGENCE BETWEEN SOUTHEASTERLY AND SOUTHWESTERLY FLOW ALONG
THE SOUTHEAST COAST OF THE THE BIG ISLAND...BUT THESE SHOWERS WERE
SOMEWHAT REDUCED IN SIZE FROM EARLIER. THE PORTION OF THE
CONVERGENCE LINE OVER OPEN WATER TO THE NORTHEAST MOVED VERY
LITTLE...BUT IT APPEARED THAT LAND BREEZES MAY HAVE PUSHED THE
PART OVER THE BIG ISLAND JUST OFFSHORE FOR THE TIME BEING. IN ANY
CASE...A K-INDEX VALUE OF 33 AT HILO...TOGETHER WITH THE BROADER
SYNOPTIC SITUATION...SUGGESTED THAT THE RISK OF HEAVY RAIN WILL
PERSIST OVER THE BIG ISLAND IN THE SHORT RUN. CURRENT THINKING
EXPECTS THE HEAVIEST SHOWERS TO SHIFT AROUND TO SOUTHWEST SLOPES
OVER THE NEXT 24 HOURS...BUT THE SITUATION WILL REQUIRE CONTINUED
ATTENTION.

DEEP AND BROAD TROUGHING ALOFT SUPPORTED THE SERIES OF FRONTS TO
THE NORTHWEST OF THE STATE...BUT A RATHER STEEP HEIGHT GRADIENT OVER
THE ISLANDS LED TO A SUBSTANTIALLY UNYIELDING RIDGE TO THE EAST
CLOCKWISE THROUGH SOUTHWEST. AS THE MID-LEVEL TROUGH ROTATES
NORTHEAST FROM THIS MORNING INTO WEDNESDAY...ITS SUPPORT FOR THE
SURFACE FRONTS WILL WEAKEN...AND THEN GIVE OUT COMPLETELY. THUS...
LARGE-SCALE CONDITIONS AT THE SURFACE WILL BE RATHER STATIC IN THE
SHORT RUN...BUT THEN THE FRONTS WILL BREAK UP AND GET SWEPT AWAY TO
THE NORTHWEST FROM AROUND MID-WEEK.

THUS...NO FRONTAL PASSAGE IS EXPECTED FOR THE ISLANDS THROUGH THE
FORECAST PERIOD...BUT MODERATE TO LOCALLY STRONG...CONVERGENT...
SOUTHERLY WINDS MAY CAUSE SOME DIFFICULTIES. ALTHOUGH WIND SPEEDS
LIKELY WILL REMAIN BELOW THE THRESHOLD FOR A WIND ADVISORY...
INFRASTRUCTURE AND VEGETATION OPTIMIZED TO RESIST NORTHEASTERLY
WINDS MAY NOT FAIR SO WELL AGAINST SOUTHERLIES...ESPECIALLY WHERE
THE WINDS ACCELERATE DOWNSLOPE. CONVERGENCE IN THE WIND FIELD AHEAD
OF THE FRONTS HAS PRODUCED BATCHES OF HEAVY SHOWERS ALREADY
OVERNIGHT...AND WILL CONTINUE TO DO SO AT LEAST THROUGH TONIGHT. AS
THEY APPROACH AND FORM FROM THE SOUTHEAST TO SOUTHWEST...THESE
SHOWERS WILL MOST AFFECT AREAS THAT OFTEN REMAIN RELATIVELY DRY
DURING TRADE-WIND WEATHER.

THE CONVERGENCE SHOWERS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL
FOR TWO MAIN REASONS. FIRST...THOUGH MID-LEVEL RIDGING DID PREVAIL
OVER THE STATE...TEMPERATURES ALOFT WERE QUITE LOW...REDUCING
STABILITY...AND PARTLY EXPLAINING THE HIGH INVERSION AND COMPLEX
STRUCTURE OF THE SURFACE MIXED LAYER IN THE SOUNDINGS. SECOND...
VERY SLOW CHANGES IN THE PREVAILING FLOW MAY KEEP ZONES OF
CONVERGENCE OVER THE SAME LOCATIONS FOR EXTENDED PERIODS OF TIME...
AS HAPPENED OVERNIGHT IN PUNA.

INTERESTINGLY...RECENT SATELLITE ESTIMATES OF PRECIPITABLE WATER TO
THE SOUTH OF THE STATE SHOWED VALUES NEAR OR EVEN BELOW CLIMATOLOGY.
TYPICALLY...SOUTHERLY FLOW BRINGS UP PLENTY OF WATER VAPOR FROM THE
DEEP TROPICS...BUT THAT MAY NOT HAPPEN IN THIS CASE...SO HEAVY
RAINFALL MAY NOT BE AS STRONGLY FAVORED AS EXPECTED EARLIER.
STILL...CLEARLY ENOUGH MOISTURE CONVERGED OVERNIGHT TO FEED THE
DEVELOPING HEAVY SHOWERS...SO THE THREAT CERTAINLY IS NOT OVER YET.

SOUTHERLY WINDS ALSO WILL BRING UP VOLCANIC HAZE PREVIOUSLY CARRIED
SOUTHWEST FROM THE BIG ISLAND. THE FORECAST HAS BEEN ADJUSTED
ACCORDINGLY.

AFTER WEDNESDAY...WINDS WILL START TO TURN MORE EASTERLY AGAIN AS
THE FRONTAL REMNANTS RETREAT TO THE NORTHWEST AND THE SUBTROPICAL
RIDGE SHIFTS NORTH. BY FRIDAY...MORE TYPICAL TRADE-WIND WEATHER WILL
RETURN.

&&

.AVIATION...
AN AIRMET REMAINS UP FOR LOW LEVEL TURBULENCE OVER AND NORTHWEST
THROUGH NORTHEAST OF MOUNTAINS FROM KAUAI TO MAUI COUNTY DUE TO
SOUTHERLY WIND FLOW. VFR CONDITIONS CURRENTLY PREVAIL AT MOST TAF
SITES. OCCASIONAL MVFR CONDITIONS HAVE BEEN REPORTED RECENTLY AT
LIHUE AND HILO WITH LOCAL IFR CONDITIONS OVER LANAI.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR THE KAUAI COASTAL ZONES
FOR COMBINED SEAS. SOUTHERLY WINDS WILL REMAIN BELOW SCA CRITERIA
HOWEVER SOME IMMEDIATE COASTAL AREAS DOWNSTREAM OF THE WIND FLOW MAY
EXPERIENCE A FEW HIGHER GUSTS AT TIMES TO AROUND 25 KT.
THUNDERSTORMS MAY BE A CONCERN FOR THE FAR NORTHWESTERN
COASTAL/OFFSHORE ZONES THROUGH TOMORROW MORNING.

FRESH NORTHWEST SWELL WILL FILL IN ACROSS THE AREA TODAY PUSHING THE
MORE EXPOSED AREAS INTO THE DOUBLE OVERHEAD RANGE TONIGHT...FADING
TUESDAY. THERE WILL BE PLENTY OF SHORT TO MID PERIOD NORTHWEST SWELL
THROUGH THE WEEK WITH EASING SOUTHERLY WINDS THROUGH MID WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS.

&&

PUBLIC...DEJESUS
AVIATION...BURKE
MARINE...DEJESUS
PREVIOUS...RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 6:59 PM HSTAreal Flood AdvisoryHFOHawaii118 min
Jan 17, 6:45 AM HSTSpecial Marine WarningHFO60 min
Jan 17, 7:42 AM HSTSpecial Marine WarningHFO63 min
Jan 17, 8:42 AM HSTSpecial Marine WarningHFO63 min
Jan 17, 9:20 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 17, 9:39 AM HSTSpecial Marine WarningHFO66 min
Jan 17, 10:29 AM HSTFlash Flood WarningHFOKauai5 hr
Jan 17, 10:43 AM HSTSpecial Marine WarningHFO2 hr
Jan 17, 11:43 AM HSTWind AdvisoryHFOHonolulu, Kauai, Kalawao4 hr
Jan 17, 12:25 PM HSTSpecial Marine WarningHFO65 min
Jan 17, 1:20 PM HSTSpecial Marine WarningHFO55 min

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.